Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)



Small zeros of quadratic forms mod $ P^2$

Authors: Todd Cochrane and Ali H. Hakami
Journal: Proc. Amer. Math. Soc. 140 (2012), 4041-4052
MSC (2010): Primary 11D79, 11E08, 11H50, 11H55
Published electronically: March 30, 2012
MathSciNet review: 2957194
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ Q(\mathbf x)$ be a quadratic form over $ \mathbb{Z}$ in $ n$ variables, $ p$ be an odd prime and $ \Vert \mathbf x\Vert= \max _i \vert x_i\vert$. A solution of the congruence $ Q(\mathbf x) \equiv 0 \pmod {p^2}$ is said to be nontrivial if $ p \nmid x_i$ for some $ i$. We prove that if this congruence has a nontrivial solution, then it has a nontrivial solution with $ \Vert\mathbf x\Vert\le p$. We also give estimates on the number of small nontrivial solutions of the congruence and show that there exists a set of $ n$ linearly independent nontrivial solutions of size $ \Vert\mathbf x\Vert \le (2^{n+1}+1)p$, provided that $ n \ge 4$ is even and $ Q(\mathbf x)$ is nonsingular $ \pmod p$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11D79, 11E08, 11H50, 11H55

Retrieve articles in all journals with MSC (2010): 11D79, 11E08, 11H50, 11H55

Additional Information

Todd Cochrane
Affiliation: Department of Mathematics, Kansas State University, Manhattan, Kansas 66506

Ali H. Hakami
Affiliation: Department of Mathematics, King Khalid University, Abha, Saudi Arabia 61431

Keywords: Quadratic forms, congruences, small solutions
Received by editor(s): January 26, 2011
Received by editor(s) in revised form: May 17, 2011
Published electronically: March 30, 2012
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia